Repository: Freie Universität Berlin, Math Department

Asymptotic adaptive methods for multi-scale problems in fluid mechanics

Klein, R. and Botta, N. and Schneider, T. and Munz, C.D. and Roller, S. and Meister, A. and Hoffmann, L. and Sonar, T. (2001) Asymptotic adaptive methods for multi-scale problems in fluid mechanics. Journal of Engineering Mathematics, 39 (1). pp. 261-343. ISSN 0022-0833 (Print) 1573-2703 (Online)

[img] PDF

Official URL:


This paper reports on the results of a three-year research effort aimed at investigating and exploiting the role of physically motivated asymptotic analysis in the design of numerical methods for singular limit problems in fluid mechanics. Such problems naturally arise, among others, in combustion, magneto-hydrodynamics and geophysical fluid mechanics. Typically, they are characterized by multiple space and/or time scales and by the disturbing fact that standard computational techniques fail entirely, are unacceptably expensive, or both. The challenge here is to construct numerical methods which are robust, uniformly accurate, and efficient through different asymptotic regimes and over a wide range of relevant applications. Summaries of multiple scales asymptotic analyses for low Mach number flows, magnetohydrodynamics at small Mach and Alfv´en numbers, and of multiple scales atmospheric flows are provided. These reveal singular balances between selected terms in the respective governing equations within the considered flow regimes. These singularities give rise to problems of severe stiffness, stability, or to dynamic range issues in straightforward numerical discretizations. Aformal mathematical framework for the multiple scales asymptotics is then summarized using the example of multiple length scale – single time scale asymptotics for low Mach number flows. The remainder of the paper focuses on the construction of numerical discretizations for the respective full governing equation systems. These discretizations avoid the pitfalls of singular balances by exploiting the asymptotic results. Importantly, the asymptotics are not used here to derive simplified equation systems, which are then solved numerically. Rather, we aim at numerically integrating the full equation sets and at using the asymptotics only to construct discretizations that do not deteriorate as a singular limit is approached. One important ingredient of this strategy is the numerical identification of a singular limit regime given a set of discrete numerical state variables. This problem is addressed in an exemplary fashion for multiple length – single time scale low Mach number flows in one space dimension. The strategy allows a dynamic determination of an instantaneous relevant Mach number, and it can thus be used to drive the appropriate adjustment of the numerical discretizations when the singular limit regime is approached.

Item Type:Article
Uncontrolled Keywords:asymptotic analysis, fluid mechanics, singular limit regimes, asymptoticsbased numerical methods
Subjects:Mathematical and Computer Sciences > Mathematics > Applied Mathematics
Divisions:Department of Mathematics and Computer Science > Institute of Mathematics > Geophysical Fluid Dynamics Group
ID Code:505
Deposited By: Ulrike Eickers
Deposited On:01 Jul 2009 13:23
Last Modified:01 Jul 2009 13:23

Repository Staff Only: item control page